Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 21, NWS El Paso, TX

July 25, 2010Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 25, 2010, 3:41 PM MDT for Sierra County, New Mexico. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2010, 3:41 PM MDT (21:41 UTC)
Expired
Jul 25, 2010, 5:30 PM MDT
In force
109 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 110 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WGUS54 KEPZ 252141
FFWEPZ
NMC051-252330-
/O.NEW.KEPZ.FF.W.0021.100725T2141Z-100725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
341 PM MDT SUN JUL 25 2010

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 530 PM MDT

* AT 336 PM MDT...METEOROLOGISTS USING DOPPLER WEATHER RADAR HAVE 
DETECTED THUNDERSTORMS PRODUCING VERY HEAVY LOCALIZED RAINFALL IN 
THE WARNED AREAS. IN ADDITION...LAW ENFORCEMENT OFFICIALS REPORTED 
FLOODING PROBLEMS IN THE TRUTH OR CONSEQUENCES URBAN AREA. WEATHER 
SPOTTERS HAVE REPORTED SOME FLOODING OF THE ROADWAYS IN THE POVERTY 
CREEK REGION

* LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  TRUTH OR CONSEQUENCES...
  MONTICELLO...
  HILLSBORO...
  CABALLO...
  LAS PALOMAS...
  POVERTY CREEK...
  ENGLE...
  CHLORIDE...
  PLACITAS...
  ALAMOSA CANYON...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...
  CABALLO LAKE STATE PARK...

RADAR INDICATES A FEW AREAS HAVE RECEIVED MORE THAN 2 INCHES OF RAINFALL
IN THE LAST HOUR AND A HALF IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF .5 TO 1.5 INCHES ARE POSSIBLE IN THE 
NEXT HOUR ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING AREAS.

&&

LAT...LON 3348 10702 3293 10692 3270 10762 3349 10789

$$

NOVLAN
1 follow-up statement
387 
WGUS74 KEPZ 252326
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
526 PM MDT SUN JUL 25 2010

NMC051-252336-
/O.EXP.KEPZ.FF.W.0021.000000T0000Z-100725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
526 PM MDT SUN JUL 25 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN SIERRA
COUNTY WILL BE ALLOWED TO EXPIRE AT 530 PM MDT...

ALTHOUGH THE FLASH FLOOD WARNING WILL EXPIRE...SCATTERED 
THUNDERSTORMS WILL CONTINUE IN THE AREA THIS EVENING WITH THE 
POTENTIAL TO PRODUCE BRIEF HEAVY DOWNPOURS...SO CAUTION IS ADVISED 
ESPECIALLY WHERE RAIN IS FALLING OVER AREAS THAT HAVE ALREADY 
RECEIVED RAIN IN THE PAST TWO DAYS...AS NOT MUCH ADDITIONAL 
RAINFALL WILL BE NEED TO AGGRAVATE FLOODING ISSUES.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE IMMEDIATE SERIOUS FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER 
CROSSINGS. BE PARTICULARLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO 
SEE PREVIOUS FLOODED AREAS.IF YOU HAVE OBSERVED FLOODING...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

A FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL 11 PM.

LAT...LON 3348 10702 3293 10692 3270 10762 3349 10789

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:39 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 25, 2:39 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
239 PM MDT SUN JUL 25 2010

.SYNOPSIS...
DEEP SUBTROPICAL MOISTURE REMAINS OVER THE REGION AND THE AIRMASS
IS UNSTABLE. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EVENING HOURS. MANY
OF THESE STORMS WILL PRODUCE HEAVY RAIN AND MOVE VERY SLOWLY. THUS
THERE IS POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 11 PM TONIGHT. SOME DRYING MONDAY AND TUESDAY WILL
LESSEN RAIN AND FLOODING CHANCES FOR AREAS EAST OF THE RIO
GRANDE. HOWEVER ENOUGH MOISTURE WILL REMAIN FOR ISOLATED STORMS TO
CONTINUE. WEST OF THE RIO GRANDE MORE NUMEROUS STORMS AND HEAVY
RAIN IS LIKELY. TEMPERATURES WILL HOVER BELOW OR NEAR NORMAL FOR
MOST OF THE WEEK. BY MID WEEK RAIN CHANCES INCREASE AGAIN AS
ANOTHER TROUGH MOVES OVER FROM THE GULF OF MEXICO.

&&

.DISCUSSION...
MORNING EPZ SOUNDING SHOWED 1.50" OF PW...AND WATER VAPOR
SATELLITE SHOWED THAT THE DEEP SUBTROPICAL MOISTURE PLUME REMAINS
SLUNG OVER THE CWFA. DESPITE COOL SURFACE TEMPS AND CLOUD COVER
THE ATMOSPHERE IS MARGINALLY UNSTABLE. ALOFT THERE IS A WELL
DEFINED TROUGH OVER THE AZ/NM BORDER OVER THE GILA REGION. EAST
1/3RD OF THE CWFA HAS BEEN UNDER THICK CLOUD W/ SCATTERED SHOWERS
ALL MORNING. WEST A LOT MORE SUN. THUS EXPECT BETTER STORM
DEVELOPMENT OVER THE CENTRAL AND WESTERN ZONES THIS AFTERNOON AND
EVENING DUE TO STRONGER SURFACE DESTABILIZATION AND UPPER TROUGH.
THIS HIGHER POPS WEST VS. EAST. HAVE TO WATCH TO OUR SOUTH THIS
EVENING AS A TIGHT CYCLONIC SPIN OVER CHIHUAHUA CAN BE SEEN
TRACKING NORTH TOWARD THE BORDERLAND.

FOR TOMORROW...MODELS SHOW UPPER RIDGE STRENGTHENING TO OUR NORTH
AND A DRIER NE FLOW ALOFT INTO ALL BUT THE WESTERN 1/3RD OF THE
CWFA. IN ADDITION AN APPROACHING TROUGH ACROSS TX WILL HELP TO
SHOVE MOISTURE WEST AND PROVIDE SOME UPPER SUBSIDENCE TO THE
EASTERN PORTIONS OF THE FORECAST AREA. THUS WILL SHOW LOWER POPS
EAST AND HIGHER WEST. TUESDAY'S PATTERN LOOKS SOMEWHAT SIMILAR AS
THE INVERTED TROUGH FROM TX SLOWLY CONTINUES TO TRACK WEST.
HOWEVER A BIT OF DIFLUENCE ALOFT JUST BEFORE THE TROUGH ARRIVES
COULD SPARK A BIT MORE ACTIVITY OVER THE CWFA.

WEDNESDAY THE INVERTED TX TROUGH ARRIVES AND LOOKS TO LINGER
THROUGH FRIDAY. A WAVE OF INCREASED MOISTURE AND INSTABILITY WILL
ACCOMPANY THIS FEATURE...MOVING IN FROM THE EAST...HELPING TO
INCREASE RAIN AND THUNDERSTORM CHANCES ACROSS ALL PORTIONS OF THE
CWFA. TEMPERATURES WILL RUN BELOW NORMAL WITH A RISE TO NEAR
NORMAL TUE AND WED...BEFORE DROPPING BACK BELOW LATE WEEK WITH THE
INCREASED CLOUDS AND RAIN.

FINALLY...NEXT WEEKEND THE MODELS SHOW A HIGH PRESSURE RIDGE
BUILDING BACK OVER TEXAS AND SHOVING THE DEEPER MOISTURE WEST INTO
SOUTHWEST NM AND EASTERN AZ. THUS WILL ONCE AGAIN SEE A GRADATION
OF RAIN CHANCE FROM BEST WEST AND LOWER EAST.

14 - BIRD

&&

.AVIATION...VALID 26/00Z-2700Z
INCREASING SOUTHEAST WINDS ALOFT FROM THE GULF OF MEXICO...AND
APPROACH OF ANOTHER SHORTWAVE TOUGH...WILL HELP PUSH SUB-TROPICAL
MOISTURE STREAM BACK AND EMBEDDED DISTURBANCES WESTWARD OVER US
BEGINNING THIS EVENING.  ONE IN PARTICULAR MOVING UP ACROSS WRN
CHIHUAHUA...SHOULD BRING SCT-NMRS +TSRAGS/TOPS430/VSBY 1-3SM/WINDS
VRB 35G50KTS TO HIDALGO/LUNA AND SOUTHERN GRANT COUNTIES GENLY FROM
01Z TO 06Z. ELSEWHERE ISOLD-SCT +TSRAGS/TOPS400/VSBY 3-5SM/WINDS
25G40KT...WILL BE THE RULE WITH PLENTY OF MOISTURE AND SUMMER
HEATING. INDIVIDUAL CELLS WILL GENERALLY TRACK 5-10 MPH FROM SSE-
NNW.

22 - TRIPOLI

&&

.FIRE WEATHER...
INCREASING SOUTHEAST WINDS ALOFT FROM THE GULF OF MEXICO...AND
APPROACH OF ANOTHER SHORTWAVE TOUGH...WILL HELP PUSH SUB-TROPICAL
MOISTURE STREAM BACK AND EMBEDDED DISTURBANCES WESTWARD OVER US
BEGINNING THIS EVENING. ONE IN PARTICULAR MOVING UP ACROSS WRN
CHIHUAHUA...SHOULD BRING SCT-NUMEROUS SHOWERS AND THUNDERSTORMS
OVER FAR SOUTHWEST NM EARLY THIS EVENING. MONDAY SHOULD SEE STORMS
CONCENTRATE WEST OF THE RIO GRANDE...AS MOISTURE STREAM HEADS
TOWARDS AZ. TUESDAY WILL LIKELY SEE DOWNTURN IN STORM ACTIVITY
AREA-WIDE. AN INCREASE IN STORMS IS EXPECTED LATER WEDNESDAY
THROUGH END OF THE WORK WEEK...WITH APPROACH OF THE NEXT WAVE. MIN
RH WILL GENERALLY RANGE FROM 40%-50% OVER THE LOWLANDS...AND OVER
50% ABOVE 7000 FT. HAINES INDICIES OF 2-3 ARE EXPECTED ALL AREAS
THROUGH THE PERIOD. FREQUENT CLOUD TO GROUND LIGHTNING...VERY
HEAVY RAINFALL AND GUSTY OUTFLOW WINDS REMAIN THE SIGNIFICANT
THREATS WITH STORMS THROUGH THE PERIOD.

22 - TRIPOLI

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  90  70  92  71 /  40  20  20  20  20
SIERRA BLANCA TX        64  84  65  86  66 /  40  20  20  10  20
LAS CRUCES              66  89  67  90  68 /  50  30  20  20  20
ALAMOGORDO              63  89  64  93  64 /  40  20  20  20  20
CLOUDCROFT              47  69  48  71  48 /  60  30  20  30  30
TRUTH OR CONSEQUENCES   63  88  64  91  64 /  60  30  20  20  20
SILVER CITY             55  80  56  83  57 /  80  40  30  30  30
DEMING                  63  88  64  90  65 /  60  30  20  20  20
LORDSBURG               64  90  65  92  64 /  70  40  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR NMZ022>025-
     030>032.

TX...FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR TXZ055-056.

&&

14/BIRD
Hazardous weather outlook, Jul 25, 11:38 AM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 PM MDT SUN JUL 25 2010

NMZ022>025-030>032-TXZ055-056-261730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 PM MDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL AND
SOUTHWEST NEW MEXICO AS WELL AS SOUTHWEST TEXAS UNTIL 11:00 PM TONIGHT.
PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENT FROM THE NATIONAL
WEATHER SERVICE IN EL PASO FOR DETAILS.

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS PERSIST OVER
MUCH OF THE AREA. A DEEP SUBTROPICAL MOISTURE IS IN PLACE ACROSS THE
BORDERLAND TODAY. WINDS ALOFT ARE LIGHT AND STORMS ARE EXPECTED TO BE
SLOW MOVING. THE COMBINATION OF ABUNDANT MOISTURE AND SLOW STORM
MOVEMENT WILL MEAN STORMS THAT FORM TODAY WILL HAVE THE POTENTIAL TO
PRODUCE TORRENTIAL RAINFALL WITH RAINFALL RATES AS HIGH AS TWO INCHES
PER HOUR. THE MOST LIKELY ADVERSE IMPACT WILL BE FLASH FLOODING. SOME
OF THESE STORMS MAY SMALL HAIL AND WINDS UP TO 50 MPH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE IS EXPECTED TO SHOVE WEST A BIT MONDAY AND TUESDAY AND
CONCENTRATE ALONG THE AZ/NM BORDER. AREAS WEST OF THE RIO GRANDE WILL
CONTINUE TO SEE POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLASH
FLOODING. ENOUGH RESIDUAL MOISTURE WILL HANG BACK OVER THE CENTRAL AND
EASTERN CWFA TO WARRANT STORM POTENTIAL CONTINUING OVER AREAS EAST OF
THE RIO GRANDE. A RETURN TO WETTER CONDITIONS IS POSSIBLE LATER NEXT
WEEK AS AN UPPER WAVE MOVES IN FROM THE EAST ACROSS TEXAS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE URGED TO REPORT SEVERE WEATHER CONDITIONS TO THE
NATIONAL WEATHER SERVICE VIA OUR TOLL FREE LINE.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:26 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo84 min
Jul 24, 9:06 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra114 min
Jul 24, 9:10 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Jul 24, 10:42 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Jul 25, 5:51 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna114 min

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.